Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 77, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 15, 2023, 8:29 PM EDT for 4 counties in Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2023, 8:29 PM EDT (00:29 UTC)
- Expired
- Jul 15, 2023, 9:15 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Franklin County, PA, Fulton County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 111 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 7:44 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 15, 7:44 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service State College PA 744 PM EDT Sat Jul 15 2023 .SYNOPSIS... The upper low over central Canada will wobble south into the Upper Great Lakes on Sunday. Several rounds of showers and thunderstorms will occur over the next several days, with some heavy rain and isolated damaging wind gusts possible. Wildfire smoke will make its return on Sunday and Monday as hazy, hot, and humid weather sticks around until some relief arrives behind a cold front on Wednesday. && .NEAR TERM /THROUGH SUNDAY/... 730 pm update... We've gone ahead and hoisted a Flood Watch until 4 am for areas generally south of I-80 and east of I-99. As forced lift, via an approaching upper trough and increasing diffluence aloft, increases this evening, the coverage of showers and storms should increase. Observed trends and near- term model guidance is in good agreement that most of the watch area should see precipitable water values surge to 2"+, with warm cloud depths of 3-4 km. Thus, any repeat development would pose an excessive rain risk, particularly where heavy rain occurred late this afternoon and/or in more urbanized watersheds. One thing that may help us is elevated 1-3 hour FFG values (2.5-3.5") over parts of the south-central mountains and the Lower Susquehanna Valley. We'll certainly watch trends closely this evening. Previous discussion... Radar and satellite are fairly quiet as of 2PM owing to the persistence of dense fog well into the morning in the valleys of Central PA and a lack of much forcing in the area. High clouds are beginning to stream in ahead of a weather system that is currently producing showers and thunderstorms across eastern KY, southeast OH, and western WV. Instability in Pennsylvania is maximized in the southeast toward Philadelphia where 3000+ J/kg of surface-based CAPE has produced a few sub- severe storms. High-resolution guidance continues to point to a lull in convective activity for most of the day until better forcing arrives from the west. A few showers/storms cannot be ruled out this afternoon, but effective bulk shear around 30kt or less should preclude much storm organization. With mostly sunny skies expected to persist, high temperatures are on track to get into the mid 80s to low 90s across the region with heat index values topping out in the upper 90s in the south central mountains and Lower Susquehanna Valley. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... The main cluster of storms should be infringing on the Laurel Highlands and northwest mountains by 7 or 8PM and some development is possible out ahead of the main batch of storms. PWAT does reach 2" in the SE late today per latest HREF mean values, where the risk of heavy rain is highest based on the latest Slight Risk area drawn by WPC. Storm motions should be generally W-E or slightly N of E and FFG is lowest in the middle and upper Susq. Have decided not to issue a Flood Watch as heaviest rainfall per latest HREF is over areas with relatively higher flash flood guidance and the region of expected heaviest rain has largely shifted east of the area. Storm total rainfall should be generally less than 1 inch but locally higher amounts of 2" or more are possible. Storms - perhaps in multiple rounds - are expected to race across Central PA this evening before eventually clustering over the SE close to the old boundary and along the gradient of 1.75-2" PWAT which will be working northward. Forcing swings by during the middle of the night, clearing out the west of any showers/storms there in the evening, and eventually pushing most of the the storms out of the Susq Valley and to the east of the CWA before sunrise. SPC MRGL risk is drawn over most of the area, mainly for wind, but a small risk of hail and tornadoes is painted for the Alleghenies/NW as the shear will be better there. It will likely be foggy again tonight, esp if clearing becomes complete in areas (W). Lows will be the mildest in awhile ranging from the mid 70s in the northwest to the mid 70s in the southeast. With the front parked across eastern PA on Sunday, gradual improvement is expected from west to east after morning fog/cloudiness. This boundary will also bring with it the return of some wildfire smoke aloft from Alberta. Air quality should not be affected on Sunday and the only impact will be some milky skies and perhaps slightly lower afternoon temperatures. Smoke will remain overhead into the start of next week with some air quality impacts possible. The concentration of smoke will be nowhere near what it was about a month ago when parts of the northeast experienced record low air quality. By Sunday afternoon, scattered showers and storms will redevelop in the vicinity of the stalled front and the flooding risk will continue. Spot amounts of >1 inch are possible on Sunday, but the greatest threat will be for areas east and north where WPC has drawn a Moderate Risk of Excessive Rainfall from NYC northward through New England. The risk in our area maximizes as a Slight Risk along and east of the Susquehanna Valley. Mostly sunny skies will build in from west to east by Sunday evening as highs end up a bit cooler compared to Saturday in the upper 70s to upper 80s. Unfortunately, dewpoints in the 60s to 70s won't make the relatively cooler temps feel all that refreshing. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The long term will be more of the same with daily chances for showers and storms, warm and humid conditions, and nightly chances for fog. This pattern will continue to pose a threat for isolated gusty winds and heavy rainfall with any storms, but the highest threat looks to remain east and northeast of our forecast area. The upper-level trough over the northeastern United States that has been responsible for our unsettled pattern will begin to retreat northward by midweek. However, by the end of the week, another trough is progged to establish itself over the northeastern part of the country. At the surface, a weak area of high pressure will build into the region on Wednesday, providing perhaps a very brief respite from the unsettled weather along with slightly "cooler" temperatures and more refreshing dewpoints. However, the chc of SHRA/TSRA will return for Thursday. An approaching cold front will generate showers and storms again on Friday, before the frontal passage is expected to usher in a slightly cooler and drier airmass as we head into next weekend. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Showers and thunderstorms are developing this evening across eastern portions of the area along with more showers and storms moving in from the west. The best chance for heavy rainfall will be at IPT, MDT, and LNS, though brief restrictions are possible areawide. Patchy fog development is possible once again tonight, especially for the western airfields where skies will clear just before daybreak Sunday. Storms on Sunday afternoon are once again possible and should be primarily confined to the eastern airfields. Outlook... Sun...Sct TSRA, mainly east. Mon-Thu...Sct PM TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 4 AM EDT Sunday for PAZ026>028-035-036- 049>053-056>059-063>066. && SYNOPSIS...Dangelo/Banghoff NEAR TERM...Jurewicz/Banghoff SHORT TERM...Dangelo/Banghoff LONG TERM...Evanego AVIATION...Banghoff/Bauco
Hazardous weather outlook, Jul 15, 1:59 PM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service State College PA 159 PM EDT Sat Jul 15 2023 PAZ006-012-018-019-025>028-034>037-045-056-063>065-161800- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Southern Clinton-Perry-Cumberland-Adams-York- 159 PM EDT Sat Jul 15 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds are possible from late this afternoon through tonight. Storms will be capable of producing heavy rainfall and isolated flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms with gusty winds and heavy rain are possible on Sunday. The rain may lead to flooding. Heavy rain is again possible later Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ041-042-046-049>053-057>059-066-161800- Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster- 159 PM EDT Sat Jul 15 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds are possible from late this afternoon through tonight. Heavy rain is expected from some of the thunderstorms and may lead to flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms with gusty winds and heavy rain are possible on Sunday. The rain may lead to flooding. Heavy rain and isolated flooding is possible later Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-011-017-024-033-161800- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 159 PM EDT Sat Jul 15 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds are possible from late this afternoon through tonight. Storms will be capable of producing heavy rainfall and isolated flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rain and isolated flooding is possible later Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 15, 6:33 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service State College PA
633 PM EDT Sat Jul 15 2023
PAZ052-053-058-152300-
Columbia PA-Northumberland PA-Schuylkill PA-
633 PM EDT Sat Jul 15 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SCHUYLKILL...
SOUTHEASTERN NORTHUMBERLAND AND SOUTH CENTRAL COLUMBIA COUNTIES
THROUGH 700 PM EDT...
At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kulpmont, moving north at 10 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Carmel, Ashland, Tremont, Girardville, Tower City, Lavelle,
Forrestville, Branchdale, Donaldson, Aristes, Fountain Springs,
Heckscherville, Wilburton Number One, Locustdale, Buck Run, Beurys
Lake, Wilburton Number Two, Hegins, Gordon and Ravine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 7629 4057 7656 4074 7660 4086 7626
TIME...MOT...LOC 2232Z 177DEG 9KT 4066 7645
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Bauco/JurewiczLocal storm report, Jul 15, 6:34 PM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
634 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Rain 2 SE Parkville 39.76N 76.94W
07/15/2023 M2.15 inch York PA Trained Spotter
One hour rainfall measured from the time the
report was sent.
&&
NPBSpecial weather statement, Jul 15, 7:06 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service State College PA
706 PM EDT Sat Jul 15 2023
PAZ051>053-058-152330-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
706 PM EDT Sat Jul 15 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SCHUYLKILL...EAST
CENTRAL NORTHUMBERLAND...MONTOUR AND CENTRAL COLUMBIA COUNTIES
THROUGH 730 PM EDT...
At 706 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kulpmont, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Bloomsburg, Shamokin, Mount Carmel, Danville, Kulpmont, Ashland,
Elysburg, Fairview-Ferndale, Riverside, Catawissa, Marshallton,
Lightstreet, Almedia, Lavelle, Fernville, Mechanicsville, Buckhorn,
Aristes, Numidia and Wilburton Number One.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4073 7659 4114 7672 4117 7637 4075 7634
TIME...MOT...LOC 2306Z 172DEG 20KT 4082 7649
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Bauco/JurewiczSpecial weather statement, Jul 15, 7:30 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
730 PM EDT Sat Jul 15 2023
PAZ051>053-160000-
Columbia PA-Northumberland PA-Montour PA-
730 PM EDT Sat Jul 15 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NORTHUMBERLAND...
EASTERN MONTOUR AND CENTRAL COLUMBIA COUNTIES THROUGH 800 PM EDT...
At 729 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bloomsburg, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Bloomsburg, Danville, Elysburg, Riverside, Catawissa, Lightstreet,
Almedia, Fernville, Mechanicsville, Buckhorn, Numidia, Jerseytown,
Rupert, Slabtown, Mainville, Eyers Grove, Knoebels Grove, Espy,
Millville and Lime Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4082 7638 4082 7662 4111 7664 4111 7634
TIME...MOT...LOC 2329Z 181DEG 17KT 4092 7649
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BanghoffSpecial weather statement, Jul 15, 7:43 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service State College PA
743 PM EDT Sat Jul 15 2023
PAZ058-160000-
Schuylkill PA-
743 PM EDT Sat Jul 15 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SCHUYLKILL COUNTY
THROUGH 800 PM EDT...
At 743 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lehighton, moving north at 5 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Snyders.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4070 7581 4069 7584 4069 7588 4081 7589
4081 7588 4073 7576
TIME...MOT...LOC 2343Z 169DEG 5KT 4075 7582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BanghoffSpecial weather statement, Jul 15, 7:55 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
755 PM EDT Sat Jul 15 2023
PAZ041-042-046-053-160030-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
755 PM EDT Sat Jul 15 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LYCOMING...
NORTHWESTERN COLUMBIA AND SOUTHWESTERN SULLIVAN COUNTIES THROUGH 830
PM EDT...
At 755 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomsburg, moving north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Lightstreet, Jerseytown, Rohrsburg, Iola, Eyers Grove, Waller,
Biggertown, Lairdsville, Muncy Valley, Millville, Benton and
Orangeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4103 7640 4102 7655 4138 7673 4140 7637
TIME...MOT...LOC 2355Z 173DEG 25KT 4109 7651
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:15 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 45 min |
| Jul 15, 8:53 PM EDT | Special Weather Statement | CTP | Sullivan | 37 min |
| Jul 15, 9:07 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 38 min |
| Jul 15, 9:22 PM EDT | Special Weather Statement | CTP | Lycoming | 38 min |
| Jul 15, 9:45 PM EDT | Special Weather Statement | CTP | Blair, Franklin, Huntingdon | 45 min |
| Jul 15, 9:48 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 42 min |
| Jul 15, 9:50 PM EDT | Special Weather Statement | CTP | Columbia | 40 min |
| Jul 15, 9:59 PM EDT | Special Weather Statement | CTP | Montour | 31 min |
| Jul 15, 10:10 PM EDT | Special Weather Statement | CTP | Lycoming | 35 min |
| Jul 15, 10:21 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Union | 3 hr |
| Jul 15, 10:25 PM EDT | Special Weather Statement | CTP | Centre, Mifflin | 50 min |
| Jul 15, 10:53 PM EDT | Flash Flood Warning | CTP | Lycoming, Northumberland, Sullivan, Union | 3 hr |
| Jul 15, 11:01 PM EDT | Special Weather Statement | CTP | Clinton | 59 min |
| Jul 16, 1:06 AM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Schuylkill, Sullivan | 2 hr |
| Jul 16, 1:38 AM EDT | Areal Flood Warning | CTP | Lycoming, Montour, Northumberland, Sullivan, Union | 6 hr |
| Jul 16, 5:12 PM EDT | Special Weather Statement | CTP | Schuylkill | 33 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.